Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 237, NWS Springfield, MO

July 28, 2001McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2001, 4:43 PM CDT for McDonald County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2001, 4:43 PM CDT (21:43 UTC)
Expired
Jul 28, 2001, 5:15 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDonald County, MO

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:45 PM CDTThunderstorm Wind 60 ENoel, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282142
SVRSGF

MOC119-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI

* UNTIL 515 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS NEAR NOEL...OR 9 MILES
  NORTH OF GRAVETTE. THE THUNDERSTORMS WERE NEARLY STATIONARY...AND
  WILL BE CAPABLE OF PRODUCING DAMAGING MICROBURST WINDS TO 70 
  MPH...AND HAIL TO THE SIZE OF DIMES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LANAGAN...PINEVILLE...ANDERSON BY 515 PM CDT.

OTHER THUNDERSTORMS ALONG THIS LINE PRODUCED A WIND GUST TO 66 MPH 
IN NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORMS CAN OCCASIONALLY SPAWN TORNADOES. PREPARE TO  
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3677 9463 3649 9464 3649 9406 3676 9408

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:30 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 1:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT JUL 28 2001

MAIN FOCUS HAS BEEN ON CHANCES OF HEAVY RAIN/FLOODING THREAT TONIGHT
AND ISSUANCE OF FLASH FLOOD WATCH.

CERTAINLY MUCH MOISTURE TO WORK WITH AROUND THE REGION WITH KSGF 12Z
SOUNDING SHOWING 2.21 INCHES PRECIPITABLE WATER. SURROUNDING
SOUNDINGS ALSO AROUND THE 2 INCH MARK. UPPER AIR DATA SHOWED 19 DEG
DEWPOINT AT SGF...AND FREEZING LEVEL AT ALMOST 15 KFT.

MCS ACTIVITY MOVING OVER THE AREA THE PAST FEW NIGHTS HAS SATURATED
THE SHALLOW SOIL DEPTH WE HAVE IN THE REGION. ABRFC 3-DAY
PRECIPITATION PLOTS SHOW TOTALS UP TO 6 INCHES OVER NORTHWEST
PORTIONS OF THE CWA...NOT INCLUDING THE 1-3 ADDITIONAL INCHES ON THE
OZARK PLATEAU RECEIVED THIS MORNING.

THE FACT THAT MOST MODELS ARE KEEPING QPF ON THE LOW SIDE IS A
LITTLE DISTURBING WIHT THE COPIOUS MOISTURE AROUND...BUT STILL
SHOULD SEE ANOTHER COMPLEX DEVELOP AROUND EASTERN KANSAS LATER
TONIGHT AS SUBTLE SHORTWAVE OVER WEST KANSAS APPROACHES THE REGION.
SO...WITH HIGH PRECIPITABLE WATER VALUES...CONTINUED DISTURBED WEAK
ZONAL FLOW ALOFT AND SATURATED CONDITIONS...WILL GO AHEAD AND ISSUE
A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA FOR TONIGHT.

UPPER LEVEL RIDGE WILL FINALLY BUILD INTO THE REGION
TOMORROW...SHUNTING DEEPER MOISTURE EASTWARD...AND BRINGING SUMMER
BACK TO THE REGION. PROGGED THICKNESSES ARE LOWER THAN WITH OUR LAST
HEAT SPELL...SO HEAT INDICES MAY NOT BE SO OPPRESIVE.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY.
SGF   68  90  69  92  /  60  30  10  0
JLN   70  92  72  95  /  60  30  10  0
UNO   70  88  69  92  /  60  30  10  0
VIH   68  88  70  92  /  60  30  10  0

FCSTID = 17/MMT

.SGF...
MO...FLASH FLOOD WATCH TONIGHT FOR SOUTHWEST...CENTRAL AND SOUTH
CENTRAL MISSOURI.
KS...FLASH FLOOD WATCH TONIGHT FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES.

In the hours before

Special weather statement, Jul 28, 1:00 PM CDT, 3 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 28 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...
...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE TONIGHT...

OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM COMPLEX EARLIER
TODAY...WILL COMBINE WITH THE MOIST AIR OVER THE REGION...TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE.
LIMITED INSTABILITY WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT.
SPOTTER ACTIVATION IS NOT EXPECTED.

ANOTHER THUNDERSTORM COMPLEX IS POSSIBLE LATE TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  HEAVY RAIN WILL BE POSSIBLE
WITH THIS SYSTEM...DUE TO LARGE AMOUNTS OF ATMOSPHERIC MOISTURE.
THERE IS ALSO THE THREAT OF FLASH FLOODING...SINCE SOILS ARE ALREADY
SATURATED OVER MUCH OF THE REGION.

REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY.

.EXTENDED OUTLOOK...
MOST OF THE RAINFALL SHOULD END ON SUNDAY MORNING...WITH A RETURN TO
THE HOT AND HUMID CONDITIONS BY NEXT WEEK.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:20 AM CDTFlash Flood WarningSGFGreene3 hr
Jul 28, 4:05 PM CDTFlash Flood WarningSGFMcDonald4 hr
Jul 28, 5:16 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.